The FDA added a warning about the death risk to the labeling of atypical antipsychotics in 2005, but the researchers say the agency may want to consider a similar warning for conventional antipsychotics because the risk may be even greater with these meds.
"I hope there would be some consideration of extending the warning," Sudeep Gill, a geriatric medicine specialist at Providence Care-St. Mary's of the Lake Hospital and the study's lead author, tells United Press International.
Conventional antipsychotics include chlorpromazine and haloperidol. Atypicals include Eli Lilly's Zyprexa, Johnson & Johnson's Risperdal and AstraZeneca's Seroquel. One reason for adding the warning is to inform docs who may consider putting patients on conventional antipsychotics in an attempt to avoid the life-threatening risk associated with the atypicals.
"Physicians may want to switch back to conventionals, but that may be the wrong thing to do because, if anything, the risk may be higher," Gill says.
He said part of the reason the FDA and other regulatory bodies may not have applied the warning to conventional antipsychotics is the paucity of clinical data on these drugs made it difficult to draw any definitive conclusions about their risk. But his study may help shed some light on the issue. The findings also suggest the death risk associated with atypicals lasts up to six months.
The study analyzed data from healthcare databases in Canada of more than 27,000 people 66 years or older with dementia between 1997 and 2002. Atypical antipsychotics increased the risk of death within the first month of use and the risk may last as long as six months into treatment. Conventional antipsychotics were associated with a greater risk of death than atypicals at both one month and six months.
The risk/benefit ratio of these drugs "is a very delicate balance," says Gill. "There are patients that need these drugs but probably more patients are getting them than need them." For this reason, he says, there should careful discussion between doctor and patients when considering using these drugs in older patients, and there should be more emphasis on non-drug treatments.
The FDA gave only general comments that shed no light on how the agency may be viewing this class of drugs.
"As part of our commitment to drug safety, we continuously analyze products throughout their life cycle to better understand and quantify potential or real risks," FDA spokeswoman Sandy Walsh tells UPI. "FDA remains committed to working to advance the scientific understanding and regulatory approaches needed for safe use of marketed drug products."
Some experts in this area thought the data was not enough to warrant adding a warning to conventional antipsychotics. "This is not enough to change the warning on the labeling of conventional antipsychotics," Lon Schneider, a professor of psychiatry, neurology and gerontology at the University of Southern California's Keck school of medicine, tells UPI.
Schneider, who led a 2005 study published in the Journal of the American Medical Association that found atypical antipsychotics could increase the risk of death in dementia patients, said because the current study was observational and not a clinical trial, there could be confounders that might erase or diminish the increased risk of death. As it was the risk was "really very, very small," he says.
Another factor that may be influencing the findings is inappropriate use of these medications by docs. "Physicians shouldn't be using some of these drugs the way they're using them," Schneider said, noting that they may not be carefully monitoring patients while they're taking the drugs and they may keep them on the meds longer than appropriate.
However, Harold Sox, editor of Annals of Internal Medicine, thought the study methodology was sound enough that the FDA should take a close look at the medications. "If I were the FDA I would have to think hard about these findings and whether to add a warning for conventional antipsychotics," Sox tells UPI. "It's really a wake up call for the FDA to look at this issue carefully."